Multiple Sclerosis Drug May Be Linked to Melanoma
Doctors report 2 cases of the deadly skin cancer developing in patients taking Tysabri
WEDNESDAY, Feb. 6, 2008 (HealthDay News) -- Almost immediately after a 46-year-old woman with multiple sclerosis received her first dose of the drug Tysabri, a mole that had been on her shoulder for years suddenly took on a dangerous new character.
It turned out to be a melanoma that spread like wildfire. The woman now has just a few months to live.
At almost the same time, a 45-year-old woman who also has multiple sclerosis developed melanoma in her retina after receiving several doses of Tysabri. She had a family history of melanoma and also had atypical moles on her body; the mole on her retina went back at least nine years.
Although these are just two -- albeit dramatic -- examples, the authors of a letter in the Feb. 7 issue of the New England Journal of Medicine are cautioning doctors who care for MS patients to keep this potential risk in mind.
"Neurologists who have patients who report a family history of melanoma or have funny moles should send them to a dermatologist first. Don't just start them on drugs [Tysabri]," said Dr. John Thomas Mullen, co-author of the letter and a surgical oncologist with Beth Israel Deaconess Medical Center, in Boston.
"I can't say it's cause-and-effect definitively because it's just an observation, but the first patient had had that mole forever. She took the drug and almost instantaneously the lesion changed," added Mullen, who saw both patients.
"We don't know if the two are related right now," said Patricia O'Looney, vice president of biomedical research at the National Multiple Sclerosis Society. "There are so many people taking Tysabri, we should go forward with caution... One should always consult with their doctor and go over their personal family history and decide what is best."
Tysabri (natalizumab), a monoclonal antibody that helps treat autoimmune disorders such as MS and Crohn's disease, has had a clouded history. It first received U.S. Food and Drug Administration approval in November 2004, only to be pulled from the market three months later after several patients in clinical trials developed a rare but deadly viral infection of the brain called progressive multifocal leukoencephalopathy.
In June 2006, the FDA allowed the drug back on the market but with strict conditions governing its use.
Just last month, the FDA approved Tysabri to treat people with a moderate to severe form of Crohn's disease.
But there is basic science to support Mullen's observations.
One of the participants in an earlier study of Tysabri had developed (and subsequently died of) a metastatic melanoma that appeared as soon as he got his first dose of the drug, Mullen said.
And in a study done before Tysabri received FDA approval, melanomas in mice that were given the drug had an increased tendency to detach from the primary tumor and spread.
Tysabari may have a dampening effect on the immune system that encourages the formation of the potentially deadly skin cancer, the letter stated.
And now that Tysabri has been approved for people with Crohn's disease, more people may be at risk, although those with no family history of melanoma and no moles probably don't need to worry, Mullen said.
"Doctors should ask for a family history of melanoma and do a quick skin check," he said. "Tysabri isn't the only drug in our arsenal. You could give the patient something else if you were concerned about that."
The National Multiple Sclerosis Society has more on treatments for MS.